Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Grand Junction, CO

July 19, 2004Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 2:09 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:09 PM MDT (20:09 UTC)
Expired
Jul 19, 2004, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 72 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 192010
FFWGJT
COC045-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARFIELD COUNTY IN WEST CENTRAL COLORADO.

* UNTIL 500 PM MDT.

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 18 MILES NORTH OF MACK OR 
  30 MILES NORTHWEST OF GRAND JUNCTION. DOPPLER RADAR ESTIMATED RAIN 
  FALLING AT THE RATE OF 1 INCH AND HOUR...WITH THE STORMS PRODUCING 
  THE HEAVY RAIN REMAINING NEARLY STATIONARY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
  THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
  FLASH FLOODING TO OCCUR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3953 10876 3951 10899 3939 10899 3940 10878

$$

JDC
2 follow-up statements
000 
WGUS75 KGJT 192053
FFSGJT
COC045-192300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT MON JUL 19 2004

...FLASH FLOOD WARNING CONTINUES FOR WESTERN GARFIELD COUNTY UNTIL 
500 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAIN HAS FALLEN 17 MILES 
NORTH OF MACK OR 30 MILES NORTHWEST OF GRAND JUNCTION. 

THE SLOW MOVING THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY 
RAINFALL THROUGH 430 PM THIS AFTERNOON WITH ADDITIONAL RAIN AMOUNTS 
OF UP TO 1 INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING TO OCCUR. THE AREAS MOST LIKELY TO EXPERIENCE 
FLASH FLOODING INCLUDE SPINK CANYON...HOWARD CANYON AND DEMAREE 
CANYON WEST OF HIGHWAY 139 IN SOUTHWEST GARFIELD. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

$$

JDC
000 
WGUS75 KGJT 192300
FFSGJT
COC045-192315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT MON JUL 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN GARFIELD 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAVE MOVED OUT OF WESTERN GARFIELD COUNTY. NO REPORTS 
OF FLOODING HAVE BEEN RECEIVED SO THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT MON JUL 19 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH
SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN.  STORM
MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A
FEW CELLS PRODUCING LOCALLY HEAVY RAIN.  EXPECT ACTIVITY TO
INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES
NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING
POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT
LOW LEVEL MOISTURE HELPING TO KEEP MINS UP.

OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE
GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH
IS FCST TO SLIDE THROUGH THE NRN ROCKIES.  WITH DRIER CONDITIONS
MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER
THE FA.  RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE
REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK.  GENERAL TREND IS
TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH
FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING
CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD.  TEMPS TO CLIMB A
COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES...
AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE
TOWARD MET GUIDANCE.

.LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL
BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY
CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY
NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF
INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE
LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A
SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES
OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS
PACKAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 19 2004

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...
ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL
CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY
CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF
STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS
BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:34 PM MDTFlash Flood WarningGJTEagle3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.